Advertisement

Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Globally Convergent, Iterative Path-Following for Algebraic Equations

Abstract

Homotopy methods are of great importance for the solution of systems of equations. It is a major problem to ensure well-defined iterations along the homotopy path. Many investigations have considered the complexity of path-following methods depending on the unknown distance of some given path to the variety of ill-posed problems. It is shown here that there exists a construction method for safe paths for a single algebraic equation. A safe path may be effectively determined with bounded effort. Special perturbation estimates for the zeros together with convergence conditions for Newton’s method in simultaneous mode allow our method to proceed on the safe path. This yields the first globally convergent, never-failing, uniformly iterative path-following algorithm. The maximum number of homotopy steps in our algorithm reaches a theoretical bound forecast by Shub and Smale i.e., the number of steps is at most quadratic in the condition number. A constructive proof of the fundamental theorem of algebra meeting demands by Gauß, Kronecker and Weierstraß is a consequence of our algorithm.

This is a preview of subscription content, log in to check access.

References

  1. 1

    Batra P.: Simultaneous point estimates for Newton’s method. BIT Numer. Math. 42(3), 467–476 (2002)

  2. 2

    Batra P.: Newton’s method and the computational complexity of the fundamental theorem of algebra. ENTCS 202, 201–218 (2008)

  3. 3

    Beauzamy B.: How the roots of a polynomial vary with its coefficients: a local quantitative result. Can. Math. Bull. 42(1), 3–12 (1999)

  4. 4

    Beltrán C., Pardo L.M.: On Smale’s 17th problem: a probabilistic positive solution. Found. Comp. Math. 8(1), 1–43 (2008)

  5. 5

    Blum L., Cucker F., Shub M., Smale S.: Complexity and Real Computation. Springer, New York (1998)

  6. 6

    Bürgisser, P.: Smoothed analysis of condition numbers. In: Proceedings of the ICM 2010, Hyderabad, India, August 2010. IMU, Berlin (2010). http://www-math.uni-paderborn.de/agpb/work/pbuerg-icm2010.pdf

  7. 7

    Bürgisser, P., Cucker, F.: On a problem posed by Steve Smale. In: STOC’10: Proceedings of the 42nd Annual ACM Symposium on Theory of Computing, Cambridge, Mass., USA; June 2010. ACM (2010). http://www-math.uni-paderborn.de/agpb/work/0909.2114v4.pdf

  8. 8

    Collins G.E., Horowitz E.: The minimum root separation of a polynomial. Math. Comput. 28(126), 589–597 (1974)

  9. 9

    Cucker F., Blum L.: The work of Steve Smale on the theory of computation: 1990–1999. In: Cucker, F., Rojas, J.M. (eds) Foundations of Computational Mathematics, pp. 15–33. World Scientific, Singapore (2002)

  10. 10

    Ćurgus B., Mascioni V.: On the location of critical points of polynomials. Proc. Am. Math. Soc. 131(1), 253–264 (2003)

  11. 11

    Darboux, G.: Sur les développements en série des fonctions d’une seule variable. Journal de mathématiques pures et appliquées (Liouville Journal)(3) II:291–312 (1876). http://gallica.bnf.fr/ark:/12148/bpt6k16420b.image.f291

  12. 12

    Dedieu J.-P.: Points fixes, zéros et la méthode de Newton. Springer, Berlin (2006)

  13. 13

    Demmel J.W.: On condition numbers and the distance to the nearest ill-posed problem. Numer. Math. 51, 251–289 (1987)

  14. 14

    Doyle P., McMullen C.: Solving the quintic by iteration. Acta Math. 163, 151–180 (1989)

  15. 15

    Edwards H.M.: Essays in Constructive Mathematics. Springer, New York (2005)

  16. 16

    Edwards H.M.: Kronecker’s algorithmic mathematics. Math. Intell. 31(2), 11–14 (2009)

  17. 17

    Galántai A., Hegedűs C.J.: Perturbation bounds for polynomials. Numer. Math. 109(1), 77–100 (2008)

  18. 18

    Giusti M., Lecerf G., Salvy B., Yakoubsohn J.-C.: On location and approximation of clusters of zeros of analytic functions. Found. Comp. Math. 5(3), 257–311 (2005)

  19. 19

    Goldstein A.J., Graham R.L.: A Hadamard-type bound on the coefficients of a determinant of polynomials. SIAM Rev. 16, 394–395 (1974)

  20. 20

    Grenander, U., Szegö, G.: Toeplitz Forms and their Applications. Chelsea, New York (Reprint of 1st ed. from 1958) (1984)

  21. 21

    Hirsch M.W., Smale S.: On algorithms for solving f(x) = 0. Commun. Pure Appl. Math. XXXII, 281–312 (1979)

  22. 22

    Hubbard J., Schleicher D., Sutherland S.: How to find all roots of complex polynomials by Newton’s method. Invent. Math. 146(1), 1–33 (2001)

  23. 23

    Kim, M.H.: Computational complexity of the Euler-type algorithms for the roots of complex polynomials. PhD thesis, City University of New York (1985)

  24. 24

    Kim M.-H., Sutherland S.: Polynomial root-finding algorithms and branched covers. SIAM J. Comput. 23(2), 415–436 (1994)

  25. 25

    Kirrinnis P.: Partial fraction decomposition in \({\mathbb{C}(z)}\) and simultaneous Newton iteration for factorization in \({\mathbb{C}[z]}\) . J. Complexity 14, 378–444 (1998)

  26. 26

    Kronecker L.: Grundzüge einer arithmetischen Theorie der algebraischen Größen. Journal f. d. reine und angewandte Mathematik 92, 1–122 (1882)

  27. 27

    Malajovich G.: On generalized Newton algorithms: quadratic convergence, path-following and error analysis. Theor. Comput. Sci. 133, 65–84 (1994)

  28. 28

    Marden M.M.: The Geometry of Polynomials, 2nd ed. AMS, Providence (1966)

  29. 29

    McMullen C.: Families of rational maps and iterative root-finding algorithms. Ann. Math. 125, 467–493 (1987)

  30. 30

    Mora T.: Solving Polynomial Equation Systems I. Cambridge University Press, Cambridge (2003)

  31. 31

    Neff C.A., Reif J.H.: An efficient algorithm for the complex roots problem. J. Complexity 12, 81–115 (1996)

  32. 32

    Netto, E.: Die vier Gauss’schen Beweise für die Zerlegung ganzer algebraischer Funktionen in reelle Factoren ersten oder zweiten Grades (1799–1849). Akademische Verlagsgesellschaft m.b.H. in Leipzig; Verlag von Wilhelm Engelmann, Leipzig und Berlin, 3rd edition (1913)

  33. 33

    Ostrowski A.: Solution of Equations in Euclidean and Banach Spaces. Academic Press, New York (1973)

  34. 34

    Pan V.Y.: Solving a polynomial equation: some history and recent progress. SIAM Rev. 39(2), 187–220 (1997)

  35. 35

    Rahman Q.I., Schmeisser G.: Analytic Theory of Polynomials. Oxford University Press, Oxford (2002)

  36. 36

    Rosenbloom P.C.: Perturbation of zeros of analytic functions. II. J. Approx. Theory 2, 275–300 (1969)

  37. 37

    Schönhage, A.: The fundamental theorem of algebra in terms of computational complexity. Preliminary report. http://www.informatik.uni-bonn.de/~schoe/fdthmrep.ps.gz, August 1982

  38. 38

    Sharma, V.: Complexity analysis of algorithms in algebraic computation. PhD thesis, Courant Institute of Mathematical Sciences, New York University (2007)

  39. 39

    Sharma, V., Du, Z., Yap, C.K.: Robust approximate zeros. In: Brodal, G.S. (ed.) Algorithms–ESA 2005. Lecture Notes in Computer Science, vol. 3669, pp. 874–886. Springer, Berlin (2005)

  40. 40

    Shub M., Smale S.: Computational complexity: on the geometry of polynomials and a theory of cost: II. SIAM J. Comput. 15(1), 145–161 (1986)

  41. 41

    Shub M., Smale S.: Complexity of Bezout’s theorem. I: geometric aspects. J. AMS 6(2), 459–501 (1993)

  42. 42

    Shub M., Smale S.: Complexity of Bezout’s theorem. V: polynomial time. Theor. Comput. Sci. 133, 141–164 (1994)

  43. 43

    Shub M., Smale S.: Complexity of Bezout’s theorem. IV: probability of success; extensions. SIAM J. Numer. Anal. 33(1), 128–148 (1996)

  44. 44

    Smale S.: On the efficiency of algorithms of analysis. Bull. AMS (N.S.) 13(2), 87–121 (1985)

  45. 45

    Smale, S.: Algorithms for solving equations. In: Proceedings of the International Congress of Mathematicians, Berkeley, CA, USA, pp. 172–195. AMS, Providence (1986)

  46. 46

    Smale S.: Newton’s method estimates from data at one point. In: Ewing, R.E., Gross, K.I., Martin, C.F. (eds) The Merging of Disciplines, pp. 185–196. Springer, New York (1986)

  47. 47

    Smale S.: Complexity theory and numerical analysis. Acta Numer. 6, 523–551 (1997)

  48. 48

    Smale S.: Mathematical problems for the next century. In: Arnold, V. (eds) Mathematics: Frontiers and Perspectives, pp. 271–294. AMS, Providence (2000)

  49. 49

    Wang X.: A summary on continuous complexity theory. Contemp. Math. 163, 155–170 (1994)

  50. 50

    Wang X.-H., Han D.-F.: On dominating sequence method in the point estimate and Smale theorem. Sci. China 33(2), 135–144 (1990)

  51. 51

    Wang X., Shen G., Han D.: Some remarks on Smale’s “Algorithms for solving equations”. Acta Math. Sin., New Series 8(4), 337–348 (1992)

  52. 52

    Weierstraß, K.: Neuer Beweis des Satzes, dass jede ganze rationale Function einer Veränderlichen dargestellt werden kann als ein Product aus linearen Functionen derselben Veränderlichen. Sitzungsberichte der Akademie der Wissenschaften zu Berlin, pp. 1085–1101, 1891. In: Mathematische Werke, volume III, pp. 251–269. Mayer & Müller, Berlin, 1903. http://ia310831.us.archive.org/3/items/mathematischewer03weieuoft/mathematischewer03weieuoft.pdf

  53. 53

    Weyl H.: Randbemerkungen zu Hauptproblemen der Mathematik. Math. Zeitschrift 20, 131–150 (1924)

  54. 54

    Whittaker, E.T., Watson, G.N.: Modern Analysis, 4th ed., 1927. Cambridge University Press, Cambridge. Reprinted 1980

  55. 55

    Yakoubsohn J.-C.: Simultaneous computation of all the zero-clusters of a univariate polynomial. In: Cucker, F., Rojas, J.M. (eds) Foundations of Computational Mathematics, pp. 433–455. World Scientific, Singapore (2002)

  56. 56

    Yap C.K.: Fundamental Problems of Algorithmic Algebra. Oxford University Press, New York (2000)

Download references

Author information

Correspondence to Prashant Batra.

Additional information

To the memory of Y. L. Batra.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Batra, P. Globally Convergent, Iterative Path-Following for Algebraic Equations. Math.Comput.Sci. 4, 507 (2010). https://doi.org/10.1007/s11786-011-0069-2

Download citation

Keywords

  • Condition Number
  • Newton Iteration
  • Quadratic Convergence
  • Newton Step
  • Homotopy Method